Alert archive / Michigan / Wind Advisories in 2024

Wind Advisory 6, NWS Grand Rapids, MI

October 31, 202420 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Oct 31, 2024, 3:31 AM EDT for 20 counties in Michigan. It took effect at Oct 31, 2024, 12:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2024, 3:31 AM EDT (07:31 UTC)
In effect from
Oct 31, 2024, 12:00 PM EDT
Expired
Nov 1, 2024, 2:00 AM EDT
In force
14 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 16 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS73 KGRR 310731
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
331 AM EDT Thu Oct 31 2024

MIZ037-043>046-050>052-056>059-064-065-071-311545-
/O.NEW.KGRR.WI.Y.0006.241031T1800Z-241101T0600Z/
Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Van Buren-
Including the cities of Ionia, Mount Pleasant, South Haven, Grand
Rapids, Hart, Ludington, Muskegon, Fremont, Greenville, Jenison,
Alma, St. Johns, Holland, Hastings, Big Rapids, and Grand Haven
331 AM EDT Thu Oct 31 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT 
FRIDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...From 2 PM this afternoon to 2 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Thielke
4 follow-up statements
449 
WWUS73 KGRR 311512
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1112 AM EDT Thu Oct 31 2024

MIZ066-067-072>074-312315-
/O.EXB.KGRR.WI.Y.0006.241031T1600Z-241101T0600Z/
Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Charlotte, Kalamazoo, Lansing, Jackson,
and Battle Creek
1112 AM EDT Thu Oct 31 2024

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Calhoun, Eaton, Ingham, Jackson, and Kalamazoo Counties.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MIZ037-043>046-050>052-056>059-064-065-071-312315-
/O.EXT.KGRR.WI.Y.0006.241031T1600Z-241101T0600Z/
Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Van Buren-
Including the cities of Hart, Mount Pleasant, Ionia, South Haven,
St. Johns, Grand Rapids, Holland, Big Rapids, Hastings,
Ludington, Muskegon, Alma, Grand Haven, Jenison, Greenville, and
Fremont
1112 AM EDT Thu Oct 31 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Duke
831 
WWUS73 KGRR 311945
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
345 PM EDT Thu Oct 31 2024

MIZ037-043>046-050>052-056>059-064-065-071-010345-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-241101T0600Z/
Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Van Buren-
Including the cities of Grand Rapids, Big Rapids, Greenville,
Alma, St. Johns, Muskegon, Jenison, Fremont, Ludington, Hastings,
Grand Haven, Hart, Mount Pleasant, Ionia, Holland, and South
Haven
345 PM EDT Thu Oct 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MIZ066-067-072>074-010345-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-241101T0600Z/
Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Battle Creek, Jackson, Lansing,
Charlotte, and Kalamazoo
345 PM EDT Thu Oct 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 45 mph.

* WHERE...Calhoun, Eaton, Ingham, Jackson, and Kalamazoo Counties.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Duke
536 
WWUS73 KGRR 010203
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1003 PM EDT Thu Oct 31 2024

MIZ037-043>046-050>052-056>059-064-065-071-010600-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-241101T0600Z/
Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Van Buren-
Including the cities of Fremont, Holland, Grand Haven, Jenison,
Hastings, St. Johns, Hart, Big Rapids, Ionia, South Haven,
Greenville, Alma, Muskegon, Ludington, Mount Pleasant, and Grand
Rapids
1003 PM EDT Thu Oct 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MIZ066-067-072>074-010600-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-241101T0600Z/
Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Battle Creek, Kalamazoo, Jackson,
Charlotte, and Lansing
1003 PM EDT Thu Oct 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Calhoun, Eaton, Ingham, Jackson, and Kalamazoo Counties.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Meade
904 
WWUS73 KGRR 010556
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
156 AM EDT Fri Nov 1 2024

MIZ037-043>046-050>052-056>059-064>067-071>074-010700-
/O.EXP.KGRR.WI.Y.0006.000000T0000Z-241101T0600Z/
Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Holland, Ludington, Kalamazoo, Grand
Rapids, Big Rapids, Grand Haven, Jenison, Hastings, Greenville,
Fremont, South Haven, Battle Creek, Jackson, Charlotte, Muskegon,
Lansing, Mount Pleasant, Hart, Alma, St. Johns, and Ionia
156 AM EDT Fri Nov 1 2024

...WIND ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING...

Winds continue to gust towards 25 to 35 mph, but will weaken further 
through the early morning hours.

$$

Thielke

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 31, 3:29 AM EDT, 2 minutes earlier. Its key messages:

  • Breezy with Few Showers and Storms This Morning, and Dry but Windy for Trick-or-Treating
  • Wetter Pattern Setting up for Next Week
Area forecast discussion, Oct 31, 3:29 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 AM EDT Thu Oct 31 2024

.KEY MESSAGES...

- Breezy with Few Showers and Storms This Morning, and Dry but
  Windy for Trick-or-Treating

- Wetter Pattern Setting up for Next Week

&&

.DISCUSSION...
Issued at 329 AM EDT Thu Oct 31 2024

- Breezy with Few Showers and Storms This Morning, and Dry but Windy
for Trick-or-Treating

Southerly flow ramps up this morning as strong mixing occurs ahead
of an approaching cold front. A broken line of showers are already
slowly entering into northwest lower and will overspread the area
from west to east during the mid-morning to early afternoon hours.
Low instability will support some weak storms while the main story
will be the wind hazard. A hefty 50+ knot 850 mb low level jet will
nose into lower Michigan near daybreak, supporting brief gusts to 40
to 50 mph with the passage of the front.

The dry slot will pivot into southwest Michigan just in time for
Trick-or-Treating, though post-frontal cold advection will support
an increased wind threat this evening. Cold air aloft fosters
even more efficient mixing, supplying winds to 50 knots or greater
just off the surface to mix down, translating to gusts to 50 mph
at the surface. Winds remain gusty into the early overnight but
will begin to settle around or just after midnight.

Aside from gusty winds, temperatures will be on the decline this
evening during Trick-or-Treating time following the passage of the
cold front. Temps in the 50s are expected around 8pm, and down into
widespread 40s by midnight. Friday morning lows in the mid 30s
further north near US-10, and low 40s elsewhere. Wrap around
moisture will support some lake enhanced rain showers starting after
midnight Friday.

- Wetter Pattern Setting up for Next Week

Lake enhanced rain showers should be tapering off Friday night as
surface high builds in. Good radiational cooling conditions will
result in lows in the 20s across much of the area Saturday morning.
The surface high moves east and return flow moisture increases late
in the weekend with warm air advection/isentropic ascent bringing
increases chances of rain Sunday into Monday.

Rain chances increase even more as western CONUS upper troughing
ejects northeast with sfc low pressure moving from the Southern
Plains on Tuesday. Gulf inflow into this circulation should bring
steady, heavier rains Monday night into Tuesday along with mild
temperatures. A cold front sweeps east by Wednesday with fair and
cooler weather returning.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 141 AM EDT Thu Oct 31 2024

VFR conditions prevail overnight then brief IFR is possible
between about 12Z and 21Z in showers and thunderstorms. LLWS will
continue overnight. Winds at the surface will gust over 30 knots
at times. Winds will turn southwest late this afternoon and gusts
to 40 knots are possible through the evening.

&&

.MARINE...
Issued at 329 AM EDT Thu Oct 31 2024

Brief lull in gales early this morning, but expect winds to pick
back up near daybreak. Few showers and storms possible this morning
with the passage of a cold front, then southerly winds gradually
shift westerly into the evening and eventually northwest near
midnight. Winds weaken after midnight Friday morning. Winds and
waves remain hazards to small craft through Friday afternoon, then
conditons turn quiet over the weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 2 PM this afternoon to 2 AM EDT Friday for
     MIZ037-043>046-050>052-056>059-064-065-071.
MARINE...Gale Warning until 2 AM EDT Friday for LMZ844>849.

&&

DISCUSSION...Ostuno/Thielke
AVIATION...Ostuno
MARINE...Thielke
Hazardous weather outlook, Oct 30, 3:27 PM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
327 PM EDT Wed Oct 30 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
327 PM EDT Wed Oct 30 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered showers and storms late tonight may briefly cause gusty
winds, but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are possible Thursday morning and
afternoon. They may briefly cause gusty winds but severe weather
is not expected. Wind gusts restrengthen to 30 to 40 mph Thursday
afternoon through late evening. Higher gusts are possible along
the lakeshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-311930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
327 PM EDT Wed Oct 30 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

There will be a break in gales through the overnight, however
winds and waves still remain hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale force wind gusts are possible early Thursday morning with
isolated thunderstorms. Gales are likely Thursday afternoon into
Thursday night. Waves will remain hazardous for small craft
through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Michigan, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.